Maine, 2008Flooding in Maine, April 29 to 30, 2008
April 29 to 30, 2008 · NWS GYX · 4 events in 4 counties and zones
Low pressure moved northeast from the Ohio Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of April 28th and ended during the evening of April 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved northeast from the Ohio Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of April 28th and ended during the evening of April 29th. Rainfall and rainfall rates were high enough to cause serious county wide flooding of small rivers and streams in the midcoast counties of Waldo, Somerset, Knox, and Lincoln. Rainfall amounts in the damaged areas ranged from 3 to 6 inches. Damage to roads in the area was extensive with blown out culverts and washed out roadbeds. Damage also occurred to some water control facilities and bridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 29, 8:08 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 29, 8:08 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
908 AM EDT TUE APR 29 2008
.SYNOPSIS...
LOW PRESSURE ALONG THE SOUTHERN NEW ENGLAND COAST WILL SLOWLY MOVE
NORTHEAST THROUGH THE GULF OF MAINE TODAY AND INTO EASTERN QUEBEC
TONIGHT. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION WEDNESDAY
AND MOVE OFF THE MID ATLANTIC COAST WEDNESDAY NIGHT. A HIGH
PRESSURE RIDGE WILL REMAIN OVER THE REGION THURSDAY. AN AREA OF
LOW PRESSURE OVER THE MARITIMES THURSDAY NIGHT WILL DRIFT
SOUTHWEST INTO EASTERN MAINE ON FRIDAY AND THEN DISSIPATE. HIGH
PRESSURE WILL AGAIN BUILD OVER THE REGION ON SATURDAY AND WILL
PERSIST THROUGH MONDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
UPPER LEVEL FLOW CONTINUES TO BACK WITH TIME ACROSS NEW ENGLAND.
THIS IS ALLOWING CONVECTIVE SEGMENTS TO BACK IN OFF THE ATLANTIC
INTO WESTERN NEW ENGLAND. THIS HEAVY PRECIPITATION WILL TRANSITION
INTO MUCH OF NEW HAMPSHIRE AND WESTERN MAINE THIS AFTERNOON.
EXPECT AN ADDITIONAL INCH OF RAIN OVER WESTERN NEW HAMPSHIRE TODAY.
THIS VALUE WILL INCREASE AS YOU HEAD EAST...PEAKING OUT AT 2+
INCHES OVER THE KENNEBEC AND PENOBSCOT RIVER VALLEYS TODAY. THIS
WILL BRING STORM RAINFALL TOTALS UP TO FIVE INCHES IF A FEW
COMMUNITIES.
THERE MAY BE A FEW RUMBLES OF THUNDER TODAY...IN SLANT-WISE
CONVECTION. RAIN WILL OBVIOUSLY BE HEAVY AT TIMES IN
DEEP...PERSISTENT SOUTHERLY FLOW WITH INCREASING PWS.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
LOW PRESSURE MOVES INTO EASTERN MAINE EARLY THIS EVENING WITH GOOD
NORTHWESTERLY GRADIENT QUICKLY CLEARING SKIES OVER THE MAJORITY OF
THE FORECAST AREA WITH THE EXCEPTION OF THE MOUNTAINS AND FAR
NORTHEAST ZONES. UPSLOPE FLOW IN THE MOUNTAINS ALONG WITH
LINGERING LOW LEVEL MOISTURE WILL KEEP A CHANCE OF RAIN SHOWERS IN
THE FORECAST THROUGH THE FIRST HALF OF THE NIGHT AND THEN AS
COLDER AIR POURS INTO THE REGION A CHANCE OF SNOW SHOWERS AFTER
MIDNIGHT. THE REMAINDER OF THE REGION SHOULD SEE MOSTLY CLEAR SKIES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MODELS SHOWING AN OVERALL QUIET WX PERIOD FOR THE FA FOR THE LONG
TERM. H5 SHOWING CUTOFF LOW CENTERS TO OUR E AND TO OUR W WITH A
RIDGE IN BETWEEN CONTROLLING OUR WX. WITH CUTOFF SYSTEMS MOVING
VERY SLOWLY THE WX PATTERN WONT CHANGE MUCH WITH SFC HIGH PRES
RIDGE HOLDING IN OVER THE REGION THRU MUCH OF THE LONG TERM
PERIOD. GENERALLY FAIR WX THRU THIS PERIOD. USED THE GFS4040...MAV
MOS AND GRIDDED MOS GUIDANCE.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS THROUGH MID AFTERNOON...IMPROVING TO VFR
THROUGH THIS EVENING WITH SOME MVFR CIGS LINGERING IN THE
MOUNTAINS OVERNIGHT.
LONG TERM /WEDNESDAY THROUGH SATURDAY/...NO SIGNIFICANT WX
EXPECTED.
&&
.MARINE...
CONTINUING GALE WARNING THROUGH TODAY.
LONG TERM /WEDNESDAY THROUGH SATURDAY/...FAIRLY QUIET WX PATTERN
KEEPS WINDS AND SEAS BLO SCA LVLS.
&&
.HYDROLOGY...
IN COORDINATION WITH OUR HYDROLOGIST...WILL DISCONTINUE FLOOD
WATCHES FOR THE REST OF TODAY AND TONIGHT AS WE ARE NOW IN WARNING MODE.
FLOOD WARNINGS CONTINUE FOR THE SWIFT RIVER AT ROXBURY...THE PEMY
AND THE SACO RIVERS TODAY. SOME ADJUSTMENTS AND MODIFICATIONS ARE
BEING MADE TO THESE RIVER CREST FORECASTS AS WE SPEAK.
FLOOD ADVISORIES ALSO CONTINUE FOR URBAN AND SMALL STREAM FLOODING
IN...ANDROSCOGGIN...BELKNAP...STRAFFORD...OXFORD...YORK...FRANKLIN...SAGADAHOC...CUMBERLAND...ROCKINGHAM...CARROLL
AND PORTIONS OF COOS COUNTIES UNTIL 1145 AM.
FOR THE MOST PART...ONE TO THREE INCHES OF RAIN HAVE FALLEN ACROSS
THE REGION WITH A COUPLE HIGHER REPORTS. AN ADDITIONAL INCH OF
RAIN IS EXPECTED TODAY OVER WESTERN NEW HAMPSHIRE. THIS VALUE
SHOULD INCREASE TO ABOUT TWO ADDITIONAL INCHES OF RAIN AS YOU HEAD
EAST INTO THE KENNEBEC AND PENOBSCOT RIVER VALLEYS. SO...STORM
TOTALS WILL REACH TWO TO FOUR INCHES WITH LOCALLY UP TO FIVE
INCHES OF RAIN ACROSS THE REGION. THIS ADDITIONAL RAIN WILL
AGGRAVATE THE FLOODING TODAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MEZ007>009-012>014-
018>028.
NH...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NHZ001>010-013-014.
MARINE...GALE WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ150>154.
&&Hazardous weather outlook, Apr 29, 2:17 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
317 AM EDT TUE APR 29 2008
MEZ007>009-012>014-018>028-NHZ001>010-013-014-300730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
317 AM EDT TUE APR 29 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A FEW RIVER FLOOD WARNINGS AND A FLOOD ADVISORY FOR A FEW
COUNTIES HAVE BEEN ISSUED. SEE THE LATEST FLOOD WATCH STATEMENT,
FLOOD WARNINGS AND FLOOD ADVISORY STATEMENT FOR MORE DETAILED
INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ151-153-300730-
PENOBSCOT BAY-CASCO BAY-
317 AM EDT TUE APR 29 2008
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NOT APPLICABLE.
ANZ150-152-154-300730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
317 AM EDT TUE APR 29 2008
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
NOT APPLICABLE.
Flood, Waldo
- When
- April 29, 11:00 AM EST to April 30, 7:00 AM EST
- Where
- Waldo County, 5.2 mi N of Twitchell Corner to 3.38 mi NNW of North Winterport
- Cause
- Heavy Rain
- Property damage
- $243,000
- Reported by
- Emergency Manager
- Coordinates
- 44.755, -69.384
Heavy rain caused extensive damage county-wide across all of Waldo County as small rivers and streams flooded. Some of the hardest hit towns were Belmont, Brooks, Liberty, Licolnville, Monroe, Montville, Morrill, Searsport, Stockton Springs, and Thorndike. The most extensive damage occurred in Liberty where repair and clean-up costs were $144,400.00.
Flood, Somerset
- When
- April 29, 1:00 PM EST to April 30, 7:00 AM EST
- Where
- Somerset County, 0.68 mi WNW of Fairfield to 0.57 mi SSW of Mercer Beech Fld Arp
- Cause
- Heavy Rain
- Property damage
- $370,000
- Reported by
- Emergency Manager
- Coordinates
- 44.585, -69.612
Heavy rain resulted in serious county-wide flooding of small rivers and streams in southern Somerset County. Some of the most extensive damage occurred in the towns of Canaan, Cornville, Detroit, Fairfield, Harmony, Palmyra, Pittsfield, St. Albans and Skowhegan. Hardest hit was Cornville where damage amounted to almost $140,000.00.
Flood, Knox
- When
- April 29, 1:00 PM EST to April 30, 7:00 AM EST
- Where
- Knox County, 1.34 mi ENE of Camden to 1.67 mi SE of Owls Head
- Cause
- Heavy Rain
- Property damage
- $367,000
- Reported by
- Emergency Manager
- Coordinates
- 44.230, -69.046
Heavy rain caused serious county-wide flooding in Knox County as small rivers and streams flooded. Some of the most serious damaged occurred in the towns of Appleton, South Thomaston, Union, Warren, and Washington. The town of Union was hit the hardest with $180,400.00 of damage reported.
Flood, Lincoln
- When
- April 29, 1:00 PM EST to April 30, 7:00 AM EST
- Where
- Lincoln County, 0.88 mi WNW of West Southport to 3.33 mi ESE of Chamberlain
- Cause
- Heavy Rain
- Property damage
- $128,000
- Reported by
- Emergency Manager
- Coordinates
- 43.823, -69.697
Heavy rain caused serious county-wide flooding of small rivers and streams throughout Lincoln County. Some of the most extensive damage occurred in the towns of Bremen, Bristol, Damariscotta, Jefferson, Newcastle, and Waldoboro. The most damage was reported in Waldoboro where there was $55,300.00 in flood damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
- Frost and Freeze in New York, April 29 to 30, 200816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97920, 97928, 97932, 97935.